Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 239, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 5, 2018, 7:19 PM CDT for Barton County, Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 5, 2018, 7:19 PM CDT (00:19 UTC)
- Expired
- Oct 5, 2018, 7:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Barton County, KS
The radar
The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 5, 7:46 PM CDT | TSTM WND GST 60 | Hoisington, KS | |
| Oct 5, 7:46 PM CDT | HAIL 0.5 | Hoisington, KS | 50 MPH WINDS TOO WITH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1950 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 10.0
The text
As transmitted.
741
WUUS53 KICT 060019
SVRICT
KSC009-060045-
/O.NEW.KICT.SV.W.0239.181006T0019Z-181006T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
719 PM CDT FRI OCT 5 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Western Barton County in central Kansas...
* Until 745 PM CDT.
* At 718 PM CDT, a severe thunderstorm was located over Otis, moving
east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hoisington, Albert and Olmitz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3860 9903 3862 9878 3842 9877 3842 9903
TIME...MOT...LOC 0018Z 264DEG 35KT 3850 9903
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL3 follow-up statements
825
WWUS53 KICT 060026
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
726 PM CDT FRI OCT 5 2018
KSC009-060045-
/O.CON.KICT.SV.W.0239.000000T0000Z-181006T0045Z/
Barton KS-
726 PM CDT FRI OCT 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN BARTON COUNTY...
At 726 PM CDT, a severe thunderstorm was located over Olmitz, or near
Otis, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hoisington, Albert and Olmitz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3860 9903 3862 9878 3842 9877 3842 9903
TIME...MOT...LOC 0026Z 265DEG 32KT 3850 9896
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL626
WWUS53 KICT 060037
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
737 PM CDT FRI OCT 5 2018
KSC009-060045-
/O.CON.KICT.SV.W.0239.000000T0000Z-181006T0045Z/
Barton KS-
737 PM CDT FRI OCT 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN BARTON COUNTY...
At 736 PM CDT, a severe thunderstorm was located just west of
Hoisington, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hoisington, Albert and Olmitz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3860 9903 3862 9878 3842 9877 3842 9903
TIME...MOT...LOC 0036Z 264DEG 34KT 3851 9883
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL050
WWUS53 KICT 060043
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
743 PM CDT FRI OCT 5 2018
KSC009-060053-
/O.EXP.KICT.SV.W.0239.000000T0000Z-181006T0045Z/
Barton KS-
743 PM CDT FRI OCT 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BARTON COUNTY
WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3860 9903 3862 9878 3842 9877 3842 9903
TIME...MOT...LOC 0043Z 264DEG 35KT 3852 9876
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 6:36 PM CDT, 43 minutes earlier.
Area forecast discussion, Oct 5, 6:36 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Wichita KS 636 PM CDT Fri Oct 5 2018 .SHORT TERM...(This evening through Monday night) Issued at 253 PM CDT Fri Oct 5 2018 The advected layer precipitable water layer product continues to show copious tropical moisture being funneled into the central CONUS in the H7-H5 and H5-H3 layer with PWATs in the 175-200 percent of normal range. This will set the stage for efficient rainfall production through the weekend and into early next week as a vigorous mid/upper trough approaches from the west. Tonight-Saturday...We're still expecting thunderstorms to develop this evening and tonight along the frontal boundary. Timing storm initiation remains challenging but chances should begin to increase across central KS after 00Z. We could see some more isolated development along a dryline bulge across SW KS and some of this activity could move into central KS. Storms will develop southward along the cold front and build into south central KS around or shortly after midnight. A few severe storms with large hail will be possible this evening before the primary threat transitions to heavy rainfall. Occasional showers and storms are expected on Sat but should be most numerous across southeast KS where the better instability is progged. A cool post-frontal regime is anticipated with highs in the 50s and 60s for most areas. Saturday night-Sunday...The frontal boundary is progged to lift northward again on Saturday night with varying solutions on how far north it will mix. The current plan is to lean toward the slower NAM solution which verified well with handling the previous slower return of the warm front. With continued low level moisture transport/isentropic upglide ahead of a slowly approaching mid/upper trough, periods of showers and thunderstorms with heavy rain are likely to continue through much of the period. Sunday night-Monday...Multiple rounds of showers and thunderstorms with heavy rain are anticipated Sunday night ahead of an approaching mid/upper trough. The airmass remains very moist with PWATs at or above 200 percent of normal. In addition, the nocturnal LLJ will strengthen and help transport additional moisture north as it noses into the central plains states. Showers and thunderstorms with heavy rain will persist into Monday as we remain in diffluent flow downstream of a vigorous mid/upper trough moving into the Rockies. Excessive rain and flooding will become increasingly likely as we move through the day on Monday and Monday night. .LONG TERM...(Tuesday through Friday) Issued at 253 PM CDT Fri Oct 5 2018 The vigorous trough across the Rockies is progged to move eastward across the Plains Tue-Tue night bringing additional chances for heavy rain and flooding concerns. Some lingering river flooding will be possible though much of the week but the threat for additional heavy rain will come to an end late Tuesday night or early on Wed. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 634 PM CDT Fri Oct 5 2018 A cold front will sink southward across the region tonight with thunderstorms developing along the front and pushing eastward across central and southern Kansas. A few strong to severe storms will be possible over central Kansas. Meanwhile low clouds in the IFR-MVFR range will build behind the front with periods of rain showers and isolated storms during the day on Saturday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 54 57 52 71 / 90 80 80 80 Hutchinson 48 51 49 66 / 90 70 70 80 Newton 52 53 50 69 / 90 80 80 80 ElDorado 57 59 52 72 / 90 90 90 90 Winfield-KWLD 60 65 55 74 / 80 80 90 90 Russell 44 50 46 60 / 90 50 60 70 Great Bend 45 51 46 63 / 90 60 60 80 Salina 48 51 49 64 / 90 60 70 80 McPherson 47 50 49 66 / 90 70 70 80 Coffeyville 71 75 61 78 / 70 90 90 80 Chanute 66 67 58 75 / 80 100 90 80 Iola 64 66 57 74 / 80 100 90 80 Parsons-KPPF 69 72 60 76 / 70 90 90 80 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...CDJ
Hazardous weather outlook, Oct 5, 3:35 PM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 335 PM CDT Fri Oct 5 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 335 PM CDT Fri Oct 5 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Storms are expected to develop after 6 pm for locations generally along and north of Interstate 70. Storms will then develop south this evening and tonight. Severe storms are possible generally before midnight for locations along and northwest of a Kingman to McPherson to Salina line. Quarter size hail and 60 mph winds are the main threats. In addition, high rainfall rates may lead to some localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Multiple rounds of showers and storms are expected from Saturday through Tuesday night. Portions of the area may see several inches of rain that will likely lead to widespread flooding. The most likely timeframe to see the more significant rainfall looks to be Sunday night through Tuesday night. Significant rises on area rivers and streams are possible over this extended duration of time. In addition, some strong storms producing downburst winds around 50 mph are also possible along with the heavy rain. Another storm system will bring increasing chances for storms towards the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across portions of central Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Oct 5, 6:49 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT FRI OCT 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 3 W GALATIA 38.65N 99.01W
10/05/2018 E0.75 INCH BARTON KS TRAINED SPOTTER
&&
KEDLocal storm report, Oct 5, 7:11 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
711 PM CDT FRI OCT 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST NNW SUSANK 38.64N 98.78W
10/05/2018 E60 MPH BARTON KS TRAINED SPOTTER
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 17 min |
| Oct 5, 7:42 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 33 min |
| Oct 5, 8:08 PM CDT | Special Weather Statement | ICT | Barton | 37 min |
| Oct 5, 8:17 PM CDT | Special Weather Statement | ICT | Ellsworth | 28 min |
| Oct 5, 8:39 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 24 min |
| Oct 5, 8:45 PM CDT | Special Weather Statement | ICT | Barton | 30 min |
| Oct 5, 9:05 PM CDT | Special Weather Statement | ICT | Barton | 25 min |
| Oct 6, 9:51 AM CDT | River Flood Warning | ICT | Sumner | 8 days |
| Oct 6, 9:51 AM CDT | River Flood Warning | ICT | Cowley | 10 days |
| Oct 6, 9:54 AM CDT | River Flood Warning | ICT | Sedgwick | 5 days |
| Oct 6, 9:57 AM CDT | River Flood Warning | ICT | Butler, Cowley | 6 days |
| Oct 6, 10:09 AM CDT | River Flood Warning | ICT | Reno, Rice | 11 days |
| Oct 6, 2:57 PM CDT | River Flood Warning | ICT | Harvey | 7 days |
| Oct 6, 3:02 PM CDT | Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 3 days |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.